Iowa, 2025Flood in Iowa, June 2 to 3, 2025
June 2 to 3, 2025 · NWS FSD · 1 event in 1 county or zone
Locally heavy rainfall from thunderstorms resulted in quick, but brief rises on smaller creeks and streams in the immediate area. These elevated levels quickly fell back below flood stage as water moved downstream.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall from thunderstorms resulted in quick, but brief rises on smaller creeks and streams in the immediate area. These elevated levels quickly fell back below flood stage as water moved downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 5:47 PM CST, 1 hour 13 minutes earlier. Its key messages:
- Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as 2 inches and wind gusts to 70 mph.
- Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 5:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
647 PM CDT Mon Jun 2 2025
.KEY MESSAGES...
- Thunderstorms will develop from southwest to northeast late
this afternoon into the evening. Weak shear and moderate
instability should lead towards a few storms producing hail as
large as 2 inches and wind gusts to 70 mph.
- Locally heavy rainfall is likely as well with a few stripes
of 2- 5". Most locations south of a Wagner to Sioux Falls to
Marshall MN line should receive 0.50" with the better chances
for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind
today's cold frontal passage. Minor deterioration in
visibility and air quality will be possible during the late
evening hours mainly across southeastern South Dakota and
portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of
the week into the weekend, with some potential for scattered
(20-40% chance) diurnal showers/thunderstorms each day.
Currently the severe threat during this times looks low.
&&
.UPDATE...
Issued at 634 PM CDT Mon Jun 2 2025
Thunderstorms continue across northwestern IA into northern NE,
with additional thunderstorms across central MN. Narrow
corridor of instability keeps the severe threat in place for the
next couple of hours, and should wane toward sunset. Main
hazards are 2 inch hail and 70 mph winds.
Have received a few reports of localized flooding as well
rainfall rates of 1-2+ inches per hour and storms through the
overnight hours will be capable of producing heavy rainfall.
Additionally, we are seeing wildfire smoke mixing down behind
the front, with reported visibility as low as 2 miles.
&&
.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025
A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.
After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.
Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.
Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.
Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 634 PM CDT Mon Jun 2 2025
Strong to severe storms continue over northwestern IA into
northern NE through the evening hours, and should begin to
weaken toward sunset tonight. Otherwise, expect additional
showers and thunderstorms to develop this evening and overnight
back to the west toward the James River Valley. Expect MVFR to
IFR conditions with convection.
Additionally, wildfire smoke is sinking to the surface behind
the front with the return of northwesterly winds. Visibility
with the smoke is dropping to as low as 2 miles. Not sure how
long this will last, but have included mention at all three
sites.
Southerly winds ahead of the front continue to gust to around
35+ knots, with northwesterly winds behind the front gusting to
35 knots at times. Expect winds to begin to weaken overnight,
with continuing gusts around 20-25 knots through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
UPDATE...SG
DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Jun 2, 2:59 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.
A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 5:12 PM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 2 N Hull 43.22N 96.13W
06/02/2025 M0.88 Inch Sioux IA Trained Spotter
Dime to nickel hail.
&&
JCLocal storm report, Jun 2, 5:33 PM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
633 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Elk Point 42.69N 96.69W
06/02/2025 M1.50 Inch Union SD Emergency Mngr
Quarter to ping pong ball size hail.
&&
JCLocal storm report, Jun 2, 5:52 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
652 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 1 NW Vermillion 42.79N 96.94W
06/02/2025 Clay SD Trained Spotter
Storage building destroyed by severe winds.
2.4 inches of rainfall in 15 to 20 minutes.
Pea to dime sized hail.
&&
TRMLocal storm report, Jun 2, 6:33 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
733 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail 3 WNW Waterbury 42.47N 96.78W
06/02/2025 M0.88 Inch Dixon NE Trained Spotter
&&
JCLocal storm report, Jun 2, 6:48 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
748 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail 1 NNE Martinsburg 42.53N 96.83W
06/02/2025 E1.00 Inch Dixon NE Trained Spotter
In addition to quarter sized hail, 60-70 mph
estimated winds blew over the rain gauge and
broke some sticks. Rainfall was at least 1
inch.
&&
TRMLocal storm report, Jun 2, 6:52 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
752 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Hail 2 N Waterbury 42.49N 96.74W
06/02/2025 E0.88 Inch Dixon NE Trained Spotter
&&
TRMFlood, Sioux
- When
- June 2, 7:00 PM CST to June 3, 3:00 AM CST
- Where
- Sioux County, 4.27 mi NE of Rock Vly to 5.34 mi NE of Rock Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.250, -96.250
Burr Oak Creek above Perkins rose above flood stage the evening of June 2nd, cresting around 2.09 feet above flood stage (18.09 feet) on June 3rd. This crest is in the Moderate category. The river then quickly fell below flood stage on the morning on June 3rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, June 2 to 6, 20251 death · $210,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Texas, June 2 to 3, 20252 injured · $1.0 million · 1.5 in hail · 17 events
- Flash Flooding and Hail in Nevada, June 2 to 5, 2025$107,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Nebraska, June 2, 2025$60,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Wyoming, June 2, 2025$40,000 · 1.25 in hail · 8 events
- Tornado and Dust Storm in Kansas, June 2, 2025$7,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Minnesota, June 2, 20251.25 in hail · 24 events
- Damaging Winds in Texas, June 2, 2025$7,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Texas, June 2, 20251.25 in hail · 11 events
- Hail and Damaging Winds in South Dakota, June 2, 20251.75 in hail · 11 events
- Flash Flooding and Hail in Nebraska, June 2, 20251.5 in hail · 10 events
- Flash Flood and Hail in Iowa, June 2, 20251.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261559.